|Year : 2017 | Volume
| Issue : 4 | Page : 343-344
Severe hypercalcemia related to silicone granulomas, as discovered by FDG-PET
Dana E Amiraian, Joseph M Accurso, Manoj K Jain
Department of Radiology, Mayo Clinic, Jacksonville, Florida, USA
|Date of Web Publication||12-Oct-2017|
Dana E Amiraian
Department of Radiology, Mayo Clinic, Jacksonville, Florida
Source of Support: None, Conflict of Interest: None
| Abstract|| |
Silicone injected for cosmetic purposes can provoke an inflammatory granulomatous response. In turn, silicone granulomas can lead to hypercalcemia, which is a rare, though potentially life-threatening condition. Hypercalcemia is a nonspecific laboratory finding with many potential etiologies. It may be difficult for clinicians to diagnose silicone-induced hypercalcemia, since the history of cosmetic silicone injections may not be elicited from the patient. Positron emission tomography using F-18-fluorodeoxyglucose (FDG-PET) can be used to evaluate patients with unexplained hypercalcemia as a means of searching for an occult malignancy or granulomatous process. FDG-PET findings may be the initial and perhaps only indication of silicone granulomas as the cause of hypercalcemia. Nuclear medicine physicians should have a low threshold for suggesting this diagnosis, particularly in the setting of unexplained hypercalcemia. This case report highlights the value of FDG-PET in diagnosing silicone granuloma-induced hypercalcemia.
Keywords: FDG-PET, granuloma, hypercalcemia, hypermetabolism, silicone
|How to cite this article:|
Amiraian DE, Accurso JM, Jain MK. Severe hypercalcemia related to silicone granulomas, as discovered by FDG-PET. Indian J Nucl Med 2017;32:343-4
|How to cite this URL:|
Amiraian DE, Accurso JM, Jain MK. Severe hypercalcemia related to silicone granulomas, as discovered by FDG-PET. Indian J Nucl Med [serial online] 2017 [cited 2021 Mar 3];32:343-4. Available from: https://www.ijnm.in/text.asp?2017/32/4/343/216549
| Introduction|| |
Silicone has been used to enhance soft tissues for cosmetic purposes in numerous countries over the past several decades.
Though originally thought to be biologically inert, silicone can stimulate an inflammatory granulomatous response. Similar to other granulomatous processes, such as sarcoidosis, silicone granulomas can be associated with hypercalcemia. However, silicone granuloma-induced hypercalcemia appears to be a rare entity, with only a few cases reported in the literature.,,,,
Positron emission tomography using F-18-fluorodeoxyglucose (FDG-PET) may be the imaging modality used to evaluate patients with unexplained hypercalcemia, particularly when searching for an occult malignancy. Granulomatous processes can be hypermetabolic on FDG-PET, especially if there is active inflammation.,
Patients may not view cosmetic silicone injections as a medical procedure and they may not relate their current complaints to the more remote injections. Therefore, the history of silicone injections may not be communicated to clinicians. The nuclear medicine physician may be the first to suggest the diagnosis of silicone granuloma-induced hypercalcemia based on FDG-PET, despite an otherwise exhaustive multidisciplinary work-up. This case report highlights the utility of FDG-PET in diagnosing silicone granulomas as a cause of severe hypercalcemia.
| Case Report|| |
A 57-year-old female presented for evaluation and management of severe hypercalcemia of unknown etiology. Calcium levels were as high as 18 mg/dL (normal range 8.9–10.1 mg/dL), with associated low parathyroid hormone levels. The patient noted muscle aches and a 30 pound weight loss, but was otherwise asymptomatic. There was no clinical evidence to suggest sarcoidosis, a connective tissue disease, or an infectious etiology.
FDG-PET was performed due to concern for a granulomatous process or occult malignancy with a paraneoplastic response. This demonstrated diffuse hypermetabolism [maximum standardized uptake value (SUV) 6.9] with associated soft tissue nodularity in the gluteal subcutaneous fat bilaterally [Figure 1]. Inflammation of silicone granulomas was reported as the most likely diagnosis based on imaging features.
|Figure 1: Representative axial computed tomography (CT) (a) and fused PET/CT (b) images from initial FDG-PET demonstrate confluent soft tissue nodularity with diffuse hypermetabolism in the gluteal subcutaneous fat bilaterally (arrows)|
Click here to view
After further discussion with the patient, a clinical history of prior silicone injections in the buttocks for cosmetic purposes was elucidated.
An ultrasound-guided biopsy of a right buttock nodule [Figure 2] yielded organizing fat necrosis with foreign body giant cell reaction, consistent with silicone granuloma.
|Figure 2: Ultrasound image obtained during biopsy of a right buttock subcutaneous soft tissue nodule documents the biopsy needle in the targeted nodule (arrow)|
Click here to view
Systemic steroids were initiated and a follow-up FDG-PET was performed after 6 months. This showed interval decrease in hypermetabolism and extent of the gluteal subcutaneous silicone granulomas bilaterally, with maximum SUV 4.0 [Figure 3]. Serum calcium also decreased into normal range. Hypercalcemia subsequently returned when systemic steroids were discontinued; hence, low-dose systemic steroids were reinitiated indefinitely.
|Figure 3: Representative axial CT (a) and fused PET/CT (b) images from follow-up FDG-PET demonstrate interval improvement with decreased hypermetabolism and decreased extent of soft tissue nodularity of the buttocks bilaterally (arrows)|
Click here to view
| Discussion|| |
Hypercalcemia is a nonspecific finding with many potential etiologies. Granulomatous processes, such as sarcoidosis, are well-recognized causes of hypercalcemia. Despite this known association, only a few cases of severe hypercalcemia related to silicone granulomas have been previously reported.,,,, Hypercalcemia is thought to be due to excess calcitriol production by macrophages in the granulomas, leading to increased intestinal absorption of calcium.,,
FDG-PET may be used to evaluate patients with unexplained hypercalcemia, particularly when searching for an occult malignancy. It is well-established that granulomatous processes, including silicone granulomas, can be hypermetabolic on FDG-PET.,
Hypermetabolic soft tissue nodules detected in specific locations on FDG-PET may be the initial indication of underlying silicone granulomas, as clinicians may be unaware of a patient's history of cosmetic silicone injections.
Though a rare entity, silicone granuloma-induced hypercalcemia is an important diagnosis that can be made by FDG-PET imaging. Nuclear medicine physicians should have a low threshold for suggesting this diagnosis, particularly in the setting of unexplained hypercalcemia.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Camuzard O, Dumas P, Foissac R, Fernandez J, David S, Balaguer T, et al.
Severe granulomatous reaction associated with hypercalcemia occurring after silicone soft tissue augmentation of the buttocks: A case report. Aesth Plast Surg 2014;38:95-9.
Agrawal N, Altiner S, Mezitis NHE, Helbig S. Silicone-induced granuloma after injection for cosmetic purposes: A rare entity of calcitriol-mediated hypercalcemia. Case Rep Med 2013;2013:1-3.
Gould-Simon A, Erdman W, Oz OK. 67-Ga uptake after cosmetic augmentation with silicone in HIV-infected patient with unexplained hypercalcemia: Utility of SPECT/CT. Clin Nucl Med 2012;37:298-300.
Altmann P, Dodd S, Williams A, Marsh F, Cunningham J. Silicone-induced hypercalcemia in haemodialysis patients. Nephrol Dial Transplant 1987;2:26-9.
Kozeny GA, Barbato AL, Bansal VK, Vertuno LL, Hano JE. Hypercalcemia associated with silicone-induced granulomas. N Engl J Med 1984;311:1103-5.
Kostakoglu L, Agress H, Jr Goldsmith SJ. Clinical role of FDG PET in evaluation of cancer patients. Radiographics 2003;23:315-40.
Chang JM, Lee HJ, Goo JM, Lee HY, Lee JJ, Chung JK, et al.
False positive and false negative FDG-PET scans in various thoracic diseases. Korean J Radiol 2006;7:57-69.
Adams JS. Vitamin D metabolite-mediated hypercalcemia. Endocrinol Metab Clin North Am 1989;18:765-78.
[Figure 1], [Figure 2], [Figure 3]